/clinical/,/clinical/references/,/clinical/references/adult-sedation/,/clinical/references/adult-sedation/pain-management/,

/clinical/references/adult-sedation/pain-management/

201410293

page

100

UWHC,UWMF,

Patient Care,

Clinical Hub,References,Adult Moderate Sedation Topics

Pain Management

Pain Management - Clinical Hub, References, Adult Moderate Sedation Topics

Focus

As mentioned previously, the goal of sedation is to minimize the patient’s discomfort and anxiety experienced while undergoing invasive procedures. By providing for pre procedure patient education, the physician can allay patient fears and anxiety regarding the planned procedure. These measures can lead to a decrease in the dosage of medications needed for sedation (Yaney, 1998). 

When educating the patient, include information about what the patient can anticipate before, during and after the procedure including symptoms and side effects to report. When possible, work out a pre-established signaling system for the patient to indicate when s/he is having pain and be responsive to his/her indication of pain. 

Some clinicians erroneously believe that short periods of pain are not detrimental to the patient, and that the amnesic property of benzodiazepines obviates the need for pain management. However, uncontrolled pain may induce a hyperexcitable state, called wind-up, in the dorsal horn neurones, in which constant peripheral input sequentially increases activity (McQuay & Dickenson, 1990). 

This wind-up may relate to a "pain memory" and blocking or reducing this process may result in more effective analgesia, both at that time and subsequently. The clinical implication of these findings is that preventing pain or reducing its impact may make subsequent management easier. 

When selecting sedative and analgesic agents for conscious sedation consider the synergistic properties of each medication. A small dose of two drugs acting on different receptor sites may be more effective with fewer side effects than larger doses of one drug. When using these agents in combination, reduce the initial dose of each medication by 30-50% and titrate to the desired effect. Remember to allow time for medications to take effect. 

Benzodiazepines are used to provide the patient with amnesia, sedation, muscle relaxation, and anxiolysis only. These medications provide NO analgesia effect. A common error is to increase the amount of midazolam or other benzodiazepine used for sedation when a patient is uncomfortable. Use of a small dose of an opioid in combination with the benzodiazepine may provide better pain control and cooperation from the patient than higher doses of benzodiazepines alone. 

Another important consideration when sedating patients, especially with short procedures, is to remember that the effects of medications are likely to continue after the noxious stimulation of a procedure is completed. Medication(s) still circulating, without painful stimulation counteracting their effects, can lead to respiratory compromise and other problems. Therefore, it is important to allow adequate time for medications to take effect before beginning a procedure, carefully titrating the initial and subsequent doses of drugs, and always performing post procedural monitoring. 

Reversal agents may be required when patients experience problems related to oversedation. When patients have had both benzodiazepines and opioids, consider starting with flumazenil (Romazicon) (IV push at 0.2mg over 15 seconds, repeat at 60 second intervals up to 1mg) to reverse the effects of the benzodiazepine agent. Frequently this will adequately reverse the respiratory compromise caused by the combination of medications without eliminating the pain relieving effects of the opioid. 

However, if compromise appears to be related to effects of the opioid agent, obviously begin with naloxone (Narcan) as the reversal agent of choice. When administering naloxone for non-critical respiratory depression, it is reasonable to titrate in doses of 40-100mcg at a time to reverse sedation without losing analgesia, rather than bolusing the 400mcg/1cc dose at once. High doses of naloxone have been associated with pulmonary edema, ventricular arrhythmia, hypertension, and tachycardia.